U.S. doctors online nowAsk doctors free
United Kingdom
A 38-year-old female asked:

I get severe gut trouble with erythromycin, if i take probiotics, will this problem be prevented, ie; loose stool & stomach pain? thanks

2 doctor answers5 doctors weighed in
Dr. David Drewitz
Gastroenterology 29 years experience
Worth a try...: Erythromycin is in a class of antibiotics that have a propensity to cause GI side effects of cramps and diarrhea because they activate a receptor in the GI tract that stimulates motility or vigorous peristalsis of the intestines. This is what leads to the unpleasant symptoms of diarrhea and cramps. Taking probiotics (cultures of healthy bacterial flora) may help and is worth a try.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Charles Cattano
Gastroenterology 41 years experience
Maybe not...: As suggested in the prior answer, Erythromycin is a pro-motility drug that alters stomach contractions. Probiotics, despite their benefits in general, will likely not help your particular problem since they may be inhibited by your taking erythromycin. Probiotics best utility is in supporting & supplementing the colonic flora.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Apr 23, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.